Cutaneous Drug Reactions in Patients Infected with Human Immunodeficiency Virus

Abstract

Cutaneous adverse drug reactions (cADRs) are commonly seen in HIV-infected patients and must be carefully and expertly managed for the best possible outcomes to be realized. Although skin disorders have decreased in the highly active antiretroviral therapy (HAART) era, and newer pharmacogenetic tests have lessened the impact of at least one serious cutaneous adverse reaction (SCAR)—the abacavir hypersensitivity reaction—cADRs remain very important and challenging. Most cADRs are delayed hypersensitivity (Type IV) reactions. Lipoatrophy, lipohypertrophy, and retinoic acid metabolism-related dermal effects seen with some HIV-1 protease inhibitors are often stigmatizing and may lead to antiretroviral nonadherence or discontinuation. Stevens-Johnson syndrome/toxic epidermal necrolysis remain rare but have been described with most antiretroviral agents and especially with neviripine and trimethoprim-sulfamethoxazole (TMP-SMX). The ability to differentiate between the more common mild to moderate benign cADRs for which the implicated medication may often be safely continued or reintroduced from SCARs including drug-induced hypersensitivity syndromes (DIHS) such as those seen with TMP-SMX, abacavir, and non-nucleoside reverse transcriptase inhibitors, is critical as these cause significant morbidity and can worsen or be fatal on rechallenge.

Keywords

Adverse drug reaction Dose escalation Exanthematous eruption Graded challenge Hypersensitivity reaction Lipodystrophy Morbilliform rash Pharmacogenomic Stevens-Johnson syndrome Tolerance induction Toxic epidermal necrolysis 

Notes

Acknowledgments

The author wishes to acknowledge and thank:

Carol A. Stanford, MD, for her steadfast support and encouragement and for her thoughtful comments upon reviewing the chapter manuscript.

Ian M. Stanford, for assisting in computer and other research for factual content, informatics problem solving, and technical graphics arts support including expert help with the tables and figures, and general advice and encouragement.

Ms. Chrystal Head, for her excellent help in searching the literature, obtaining access to key but difficult to obtain references, and copyright issues.

Suggested Reading

  1. Bilu D, Mamelak AJ, Nguyen RH, Queiroz PC, Kowalski J, Morison WL, et al. Clinical and epidemiologic characterization of photosensitivity in HIV-positive individuals. Photodermatol Photoimmunol Photomed. 2004;20(4):175–83.CrossRefPubMedGoogle Scholar
  2. Calmy A, Hirschel B, Cooper DA, Carr A. Clinical update: adverse effects of antiretroviral therapy. Lancet. 2007;370:12–4.CrossRefPubMedGoogle Scholar
  3. Cernadas JR, Brockow K, Romano A, Aberer W, Torres MJ, Bircher A, et al. General considerations on rapid desensitization for drug hypersensitivity – a consensus statement. Allergy. 2010;65:1357.CrossRefPubMedGoogle Scholar
  4. Chaponda M, Pirmohamed M. Hypersensitivity reactions to HIV therapy. Br J Clin Pharmacol. 2011;71:659–71.PubMedCentralCrossRefPubMedGoogle Scholar
  5. Davis CM, Shearer WT. Diagnosis and management of HIV drug hypersensitivity. J Allergy Clin Immunol. 2008;121:826–32. E825.CrossRefPubMedGoogle Scholar
  6. Forget EJ, Menzies D. Adverse reactions to first-line antituberculosis drugs. Expert Opin Drug Saf. 2006;5:231–49.CrossRefPubMedGoogle Scholar
  7. Grinspoon S, Carr A. Cardiovascular risk and body-fat abnormalities in HIV-infected adults. N Engl J Med. 2005;352(1):48–62.CrossRefPubMedGoogle Scholar
  8. Hawkins T. Appearance related side effects of HIV-1 treatment. AIDS Patient Care STDS. 2006;20:6–18.CrossRefPubMedGoogle Scholar
  9. Justiniano H, Berlingeri-Ramos AC, Sanchez JL. Pattern analysis of drug-induced skin diseases. Am J Dermatopathol. 2008;30:352.CrossRefPubMedGoogle Scholar
  10. Koutkia P, Grinspoon S. HIV-associated lipodystrophy: pathogenesis, prognosis, treatment, and controversies. Annu Rev Med. 2004;55:303–17.CrossRefPubMedGoogle Scholar
  11. Lapins J, Gaines H, Lindback S, Lidbrink P, Emtestam L. Skin and mucosal characteristics of symptomatic primary HIV −1 infection. AIDS Patient Care STDS. 1997;11:67.CrossRefPubMedGoogle Scholar
  12. Leoung GS, Stanford JF, Giordano MF, Stein A, Torres RA, Giffen CA, et al. Trimethoprim-sufamethoxazole (TMP-SMX) dose escalation versus direct rechallenge for Pneumomocystis carinii pneumonia prophylaxis in human immunodeficiency virus-infected patients with previous adverse reaction to TMP-SMX. J Infect Dis. 2001;184:992–7.CrossRefPubMedGoogle Scholar
  13. Lin D, Li WK, Rieder MJ. Cotrimoxazole for prophylaxis or treatment of opportunistic infections of HIV/AIDS in patients with previous history of hypersensitivity to cotrimoxazole. Cochrane Database Syst Rev. 2007;(2):CD005646.Google Scholar
  14. Luther J, Glesby MJ. Dermatologic adverse effects of antiretroviral therapy: recognition and management. Am J Clin Dermatol. 2007;8:221–33.CrossRefPubMedGoogle Scholar
  15. Mehta U, Maartens G. Is it safe to switch between efavirenz and nevirapine in the event of toxicity? Lancet Infect Dis. 2007;7:733–8.CrossRefPubMedGoogle Scholar
  16. Murdoch DM, Venter WDF, Feldman C. The immune reconstitution inflammatory syndrome. In: Hall JC, Hall BJ, Cockerell CJ, editors. HIV/CAIDS in the post-HAART era: manifestations, treatment, and epidemiology. Shelton: People’s Medical Publishing House – USA; 2011. p. 350–86.Google Scholar
  17. Peyriere H, Dereure O, Breton H, Demoly P, Cociglio M, Blayac JP, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does DRESS syndrome really exist? Br J Dermatol. 2006;155:422–8.CrossRefPubMedGoogle Scholar
  18. Rice C, Wilantewicz H. Enfuvirtide: patient acceptance and strategies for managing injection-site reactions. AIDS Read. 2006;16:470–4.PubMedGoogle Scholar
  19. Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology. 2005;209:123–9.CrossRefPubMedGoogle Scholar
  20. Scherer K, Brockow K, Aberer W, Gooi JH, Demoly P, Romano A, et al. Densensitization in delayed drug hypersensitivity reactions – an EAACI position paper of the Drug Allergy Interest Group. Allergy. 2013;68:844.CrossRefPubMedGoogle Scholar
  21. Schnyder B, Pichler WJ. Allergy to sulfonamides. J Allergy Clin Immunol. 2013;131:256–7.e1-5.CrossRefPubMedGoogle Scholar
  22. Steenhoff AP, Wood SM, Shah SS, Rutstein RM. Cutaneous Mycobacterium avium complex infection as a manifestation of the immune reconstitution syndrome in a human immunodeficiency virus-infected child. Pediatr Infect Dis J. 2007;26:755–7.CrossRefPubMedGoogle Scholar
  23. Susa JS, Cockerell CJ. Cutaneous manifestations of HIV/AIDS. In: Hall JC, Hall BJ, Cockerell CJ, editors. HIV/CAIDS in the post-HAART era: manifestations, treatment, and epidemiology. Shelton: People’s Medical Publishing House – USA; 2011. p. 147–92.Google Scholar
  24. Svensson CK, Cowen EW, Gaspari AA. Cutaneous drug reactions. Pharmacol Rev. 2001;53:357–79.PubMedGoogle Scholar
  25. Thomas C, Antoanella C, Cockerall C. Cutaneous diseases associated with human immunodeficiency virus. In: Hall BJ, Hall JC, editors. Sauer’s manual of skin diseases. 10th ed. Philadelphia: Lippincott William & Wilkins; 2010. p. 241–5.Google Scholar
  26. Wolf R, Orion E, Marcos B, Matz H. Life-threatening acute adverse cutaneous drug reactions. Clin Dermatol. 2005;23:171–81.CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag London 2015

Authors and Affiliations

  1. 1.Section of Infectious Diseases, Department of MedicineUniversity of Missouri – Kansas City School of Medicine, Truman Medical Center – Hospital HillKansas CityUSA

Personalised recommendations